Sura P., M. Newman, C. Penland and P. D. Sardeshmukh (May 2005): Multiplicative Noise and Non-Gaussianity: A Paradigm for Atmospheric Regimes? J. Atmos. Sci., 62 (5), 1391-1409. doi:10.1175/JAS3408.1

Full text not available from this repository.

Abstract

Atmospheric circulation statistics are not strictly Gaussian. Small bumps and other deviations from Gaussian probability distributions are often interpreted as implying the existence of distinct and persistent nonlinear circulation regimes associated with higher-than-average levels of predictability. In this paper it is shown that such deviations from Gaussianity can, however, also result from linear stochastically perturbed dynamics with multiplicative noise statistics. Such systems can be associated with much lower levels of predictability. Multiplicative noise is often identified with state-dependent variations of stochastic feedbacks from unresolved system components, and may be treated as stochastic perturbations of system parameters. It is shown that including such perturbations in the damping of large-scale linear Rossby waves can lead to deviations from Gaussianity very similar to those observed in the joint probability distribution of the first two principal components (PCs) of weekly averaged 750-hPa streamfunction data for the past 52 winters. A closer examination of the Fokker–Planck probability budget in the plane spanned by these two PCs shows that the observed deviations from Gaussianity can be modeled with multiplicative noise, and are unlikely the results of slow nonlinear interactions of the two PCs. It is concluded that the observed non-Gaussian probability distributions do not necessarily imply the existence of persistent nonlinear circulation regimes, and are consistent with those expected for a linear system perturbed by multiplicative noise.

Item Type: Article
Subjects: PSD Publications
Divisions: Physical Sciences Division
DOI: 10.1175/JAS3408.1
URI: http://www.esrl.noaa.gov/psd/pubs/id/eprint/546